Drought, Beckham
- When
- August 13, 6:00 AM CST to August 27, 5:59 AM CST
- Where
- Beckham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
Progressively drier conditions (rainfall deficits) during the middle to late part of the month led to increased severe (or greater) drought conditions, especially across the Red River Valley.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Progressively drier conditions (rainfall deficits) during the middle to late part of the month led to increased severe (or greater) drought conditions, especially across the Red River Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 13, 4:04 AM CST, 1 hour 56 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Norman OK
504 AM CDT Tue Aug 13 2024
...New AVIATION...
.KEY MESSAGES...
Updated at 440 AM CDT Tue Aug 13 2024
- An Excessive Heat Warning is now in effect this afternoon for
parts of north-central, east-central, and southeastern Oklahoma
counties due to heat index values up to 113 degrees. A Heat
Advisory remains in effect for portions of northern, west-
central, southern Oklahoma and western north Texas.
- There is a marginal risk of severe thunderstorms on Wednesday
night (northwest Oklahoma) and on Thursday (northern and
central Oklahoma). Large hail up to the size of quarters and
damaging wind gusts up to 60 mph are possible if storms
develop.
- Hot/humid conditions persist through much of the forecast
period with a slight decrease temperatures and heat index
values on Friday and Monday.
&&
.SHORT TERM...
(Today and tonight)
Issued at 345 AM CDT Tue Aug 13 2024
The 3AM mesoanalysis shows a surface low positioned in the
vicinity of Beaver, Texas with a quasi-stationary warm front
extending southeastward to near Watonga to Waurika. This boundary
is most evident in the surface moisture field with dewpoints
ranging from the mid 60's across southwest Oklahoma to mid 70's in
northern and central Oklahoma. In addition, an MCS is currently tracking
across central Kansas. A few light showers developed briefly over
northwest Oklahoma early this morning, but have since dissipated.
Rain chances are low this morning and are confined to north-
central and northeastern Oklahoma.
The rest of the day will be dry as the warm front lifts northeastward
into KS/MO. Daytime heating over saturated soils will continue to
enhance evapotranspiration, which in turn, will increase dewpoint
temperatures into the mid-70's by mid-morning. With the anomalously
high boundary layer moisture and hot temperatures, heat index values
will increase to around 105 to 113 degrees by mid-day. Highest heat
index values are expected for portions of north- central, east-
central and southeastern Oklahoma and the Heat Advisory for these
areas has been upgraded to an Excessive Heat Warning.
Tonight will be overly warm and humid with lows mostly in the upper
70's.
Thompson
&&
.LONG TERM...
(Wednesday through Monday)
Issued at 246 AM CDT Tue Aug 13 2024
Heat continues throughout the long term period as an upper ridge
continues to influence our region. There is good model agreement
with respect to area-wide temperatures on Wednesday, as highs
increase slightly from Tuesday's high temperatures.
Mid-level shortwave energy then crosses the north-central plains
and pushes a weak front towards Oklahoma on Wednesday. There is a
marginal risk of severe weather for northwest Oklahoma late
Wednesday as the front approaches from Kansas, with a low-medium
chance (30-50%) of rain on Wednesday evening and overnight. A
reinforcing front then appears to move into the area on Thursday
morning and become quasi-stationary from western to northern
Oklahoma. There is somewhat higher uncertainty (standard deviation
of 3 to 4 deg F) in maximum temperatures for northern Oklahoma as
models are trending slower with the front with the potential of
washing out over Oklahoma late Thursday. Low rain/storm chances
return on Thursday near the frontal zone with a marginal risk of
severe weather.
The ridge is forecast to strengthen this weekend and temperatures
trend even higher Saturday into Sunday.
Thompson
&&
.AVIATION...
(12Z TAFS)
Issued at 440 AM CDT Tue Aug 13 2024
Complex of storms across Kansas may translate east/southeast this
morning and may impact PNC. Will therefore intro a short period of
VCTS at PNC this morning. Otherwise, mainly a few high clouds and
daytime cu expected. South winds will increase some from the
south/southwest by mid-morning. These winds diminish this evening
and could see enough of a llj developing from central Oklahoma
northward into Kansas for llws to occur at OKC/OUN/SWO/PNC after
08Z
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 96 78 98 78 / 0 0 0 0
Hobart OK 101 78 101 78 / 0 0 0 10
Wichita Falls TX 102 80 102 80 / 0 0 0 0
Gage OK 100 75 101 70 / 0 0 0 30
Ponca City OK 96 77 100 75 / 30 0 0 20
Durant OK 100 78 100 79 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon today to 9 PM CDT this evening for
OKZ005>007-011-017-021>024-027>029-033>041-044>047-050-051.
Excessive Heat Warning from noon today to 9 PM CDT this evening
for OKZ008-012-013-018>020-025-026-030>032-042-043-048-052.
TX...Heat Advisory from noon today to 9 PM CDT this evening for
TXZ083>090.
&&
SHORT TERM...01
LONG TERM....01
AVIATION...30Hazardous Weather Outlook National Weather Service Norman OK 358 AM CDT Tue Aug 13 2024 OKZ004>048-050>052-TXZ083>090-140900- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 358 AM CDT Tue Aug 13 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Heat... Hot and humid conditions will yield heat index values of 105 to 115 degrees today for much of our forecast area. An Excessive Heat Warning is in effect for parts of our north-central, east- central, and southeastern Oklahoma counties with a Heat Advisory in effect for most of our remaining counties. .Thunderstorms... There is a low chance of thunderstorms across far northern Oklahoma early this morning. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Heat... Dangerous heat is forecast to persist for much of the forecast area through Monday and could increase the risk of heat-related illnesses. .Thunderstorms... Scattered thunderstorms are possible across northwest Oklahoma on Wednesday night. Storm chances return on Thursday for western into northern Oklahoma. There is a marginal risk of severe thunderstorms in the aforementioned areas late Wednesday and on Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214929, 1214930, 1214931, 1214932, 1214933, 1214935, 1214936.